Skip to content

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Getting off antidepressants
avatar
whynowIask posted:
Hi, this is my first post in this community. I have been on antidepressants (two of them) for over 10 years. I am interested in being able to not have to take pills anymore and was wondering if anyone had experience with this? Is it even possible to do? If so, how long did it take you to come off them? Did you have to resume taking them at some point?

Thanks in advance for any advice!
Reply
 
avatar
Chris_WebMD_Staff responded:
Hiya and welcome!

This is really a great question for your doctor. He/she has your health history and will know best how to come off of the anti depressions you are on. You need to discuss this with your health care professional.

I'm glad you found us, and again welcome!
Chrissy~

When the world says, Give up,
Hope whispers, Try it one more time.
~Author Unknown
 
avatar
susiemargaret responded:
hello, W --

i'm sorry i didn't see your post until today, and i hope you are still following this thread.

you should not try to quit taking your meds without your dr's agreement and supervision, but the basic idea is to come off them very gradually. since you have been taking them for ten years, you should discontinue them as slowly as you can manage, because your body is very accustomed to them. in addition, if you are taking more than one med, my understanding is that you should try to stop taking only one at a time.

basically, you start with your current dosage, then decrease it about a week at a time by an eighth of your dosage at a time; this means it will take approx eight weeks to discontinue them. in other words, if you are taking 100 mg/day, cut your tablet (see PS for capsules) in half (two pieces, 50 mg each), then in half again (four pieces, 25 mg each), then in half again (eight pieces, 12.5 mg). for the first week take 87.5 mg (seven pieces), for the second week take 75 mg (six pieces), for the third week take 62.5 mg (five pieces), etc., etc., until you are down to zero.

if you start having withdrawal symptoms -- headaches, nausea, chills, electric-type zaps (weird description, i know, but that's what they feel like), sleep problems -- you may have to return to whatever the previous dosage was, and stay on it for two weeks, then go down again. some drs will prescribe a small amt of prozac/fluoxetine (10 mg) to help with withdrawal; once you are thru with the med you are quitting, it is relatively easy to stop the prozac (anti-anxiety meds may help also).

take as long as you need; after all, you've been on these meds for ten years, what's the rush? many people can take fewer than eight weeks; for instance, if your current dosage is 50 mg, you could probably do it in four weeks. i stopped taking 150 mg of effexor/venlafaxine over eight weeks; it is notoriously hard to quit, but i had no problems. you might just have to experiment week by week.

the only reason i can think that you would need to resume taking a med once you are completely off it is if your depression returns.

i hope this goes well for you.

-- susie margaret

PS -- if you are taking capsules, you can open them and divide up the grains. this is a hassle but is manageable. it may be easier if your dr will prescribe smaller dosages so that you don't have to deal with such a large quantity of grains.
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
whynowIask replied to susiemargaret's response:
Thank you Susie Margaret! What great advice. My problem is that typically when I have tried to take myself off these meds, some what my PCP calls "bad thoughts" return. So, I then resume the amount of meds I was taking and these bad thoughts happen less frequently. Does that make sense? Does that mean I can never come off antidepressants?

Thanks again!
 
avatar
susiemargaret replied to whynowIask's response:
hello again, W --

if your depression ("bad thoughts") returns when you try to wean yourself off your antidepressants, you are not ready to be off them, in my opinion. however, let me emphasize that i am not a medical person.

i don't know if this means you can never come off them; my view is that at the very least, you are not ready to stop them now. this is something you need to talk with your dr about.

are you in therapy? have you tried to deal with your depression in that way?

-- susie margaret
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
whynowIask replied to susiemargaret's response:
Hi Susiemargaret, thanks for the responses. yes, I am in treatment for depression and childhood sexual abuse. I just started seeing a psychologist a few weeks ago. I will talk to my therapist about this and get her input. Was just looking for the easy answer that, no you won't have to be on antidepressants for the rest of your life - but know I probably will have to be

Thanks again for your response.
 
avatar
An_250165 responded:
Yes, there is hope! I was on antidepressants, antianxiety and antipsychotic. I started off with antidepressants because I was having some anxiety. It turned into a 12 year nightmare. I gained over 100 pounds and could barely organize a trip to the bathroom. I was extremely suicidal constantly, never any peace of mind. I was able to get off but you have to have a strong support system and constant positive reinforcement that you can do it. I started tapering myself off one medication at a time. BEWARE that when you start coming off your potassium level can drop which is dangerous and can be deadly. I had no one to tell me this and ended up in the ER. When I meet my mate he was on 39 pills a day and I was able to help him get off. I was already off meds and he told me he wanted to get off too. He was desperate to get off these meds and I understood. I had to take care of him almost 24/7 for months. He had gone from being extemely successful to disability. Now he is back at work and is completely normal. We both still have anxiety but we will never take these meds again, they ruined our lives. We pray when we start feeling anxiety now. You will feel extremely bad during the process and for a while after. We have little memory from the years we were on these meds but our memory from before has came back really good. Things you knew before will come back to you but its a slow process. Let me say again that you need constant support for a while, someone you can call on day and night when you start feeling anxiety or suicidal. Its hard but it can be done but remember you have to be careful. Best wishes!


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Do not change your meds...Expert
without consulting your prescriber. I am very concerned with many, many posts where folks are dropping, lowering, changing their meds ... More
Was this Helpful?
103 of 141 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.